Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

45 years old. Gaining weight and have very low libido. Concerned

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
My doctor is considering changing my anti-depressant because I have gaines weight and have very low libido. I am 45 years old (going through menopause) and concerned about these 2 things the most. Can you help?
Posted Sun, 27 Jan 2013 in Depression
Answered by Dr. Srikanth Reddy 32 minutes later
Thanks for using health care magic for posting your query.
Weight gain and low libido are signs of persisting depression. That means you have not attained remission from your depressive symptoms.
I would be happy if you can share what drugs are you currently on and what drug you are being changed to .
Hope to hear from you soon.
Wish you good health!
Above answer was peer-reviewed by
Follow-up: 45 years old. Gaining weight and have very low libido. Concerned 8 minutes later
Current Meds:
Topamax 25mg HS (migraines)
Levothyroxine 50mg
Triamterene 37.5/25 (blood pressure)
Lexapro 20mg
Ambien 10mg prn (insomnia)
Klonopin 0.5mg HS prn (RLS)
Answered by Dr. Srikanth Reddy 1 hour later
Thanks for posting a follow-up. Topamax is topiramate meant for migraine. Levothyroxine 50 is for your hypothyroidism and triampterene is for your blood pressure.
Lexapro (Escitalopram) 20 mg is the only antidepressant you are currently on.
Ambien (Zolpidem) is for insomnia and Klonopin is for insomnia and anxiety.
Its a usual norm to start on one anti depressant and look for the improvement. Around 50% do not respond to the first anti-depressant and then they are shifted to the second. Bupropion, venlafaxine and mirtazapine are good options for you.
Antidepressants are more effective if taken along with cognitive behavioural therapy. I think you can request your psychiatrist for helping you with some behavioural therapy as well.
Bupropion is a good drug, less chances of weight gain along with good anti-depressant profile and no negative effect on the libido like the lexapro which you were taking previously.
Finally exercise and good diet will go along way in maintaining your health.
Hope I am able to solve your query.
I will be happy to help you if you need any further clarifications.
In case you are satisfied by the answer, you can close the query and rate the answer and write a review if possible.
In future if you want a direct and detailed discussion about your problems, you can contact me on the following link:
WWW.WWWW.WW Wish you good health!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor